Texas, 2023

High Wind in Texas, February 6, 2023

February 6, 2023 · NWS MAF · 1 event in 1 county or zone

A shortwave trough digging into the Great Basin brought westerly strong to high winds across the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A shortwave trough digging into the Great Basin brought westerly strong to high winds across the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 5, 11:03 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 5, 11:03 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1103 PM CST Sun Feb 5 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 131 PM CST Sun Feb 5 2023

Westerly upper flow tonight will gradually back around from a more
southwesterly direction Monday into Monday night as a trough digs
down into the Four Corners region. The downsloping flow will send
temperatures to their warmest levels in quite some time with highs
reaching well into the 70s and even some 80s along the Pecos River
and Rio Grande on Monday. Winds aloft will also increase ahead of
the trough and strong winds are expected in the Guadalupe Mountains
where a High Wind Warning has been issued.

The warmth will be short lived as the trough continues moving
southeast and pushes a cold front into West Texas and eastern New
Mexico Monday night into Tuesday morning. The NAM is showing showers
developing along the front in the central and eastern Permian Basin
along a dryline developing ahead of the front. Most other models
however are notably drier and any precipitation would start later in
the day on Tuesday so will keep the Tue AM forecast dry.

Hennig

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 131 PM CST Sun Feb 5 2023

A Cold front will have passed through the northern half of the
forecast area by daytime Tuesday. Colder air will keep highs on in
the 50s for most with 60s around the Big Bend. Rain chances increase
Tuesday and into Tuesday night with light showers possible around SE
New Mexico, the northeastern Permian Basin, and extending towards
the Davis Mountains. Precipitation looks to stay liquid, but higher
elevations may see wintry mix for a brief period late Tuesday night.

Wednesday and Thursday see conditions return towards normal with
lows in the low to mid 30s in the mornings and highs near 60F during
the day. Another upper level trough approaches the region late in
the day Thursday and another cold front looks due to arrive late
Thursday into Friday morning. This frontal passage continues to be a
dry one, but morning temperatures for Friday settle into the mid to
upper 20s. Temperatures for next weekend rebound back towards normal
with conditions remaining pleasant and dry.

&&

.AVIATION...
(06Z TAFS)
Issued at 1056 PM CST Sun Feb 5 2023

Winds will be largely out of the south through the overnight
before veering to the southwest again for the afternoon. Gusts
of 20-25 will develop through the afternoon hours, subsiding
around 00z. Some high clouds will pass through during the
afternoon, otherwise expect VFR throughout the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               75  45  77  41 /   0   0   0  10
Carlsbad                 77  42  77  36 /   0   0   0   0
Dryden                   75  41  71  46 /   0   0   0   0
Fort Stockton            79  49  85  41 /   0   0   0   0
Guadalupe Pass           69  46  68  33 /   0   0   0   0
Hobbs                    74  39  77  33 /   0   0   0   0
Marfa                    74  38  75  31 /   0   0   0   0
Midland Intl Airport     76  44  78  40 /   0   0   0   0
Odessa                   75  45  79  40 /   0   0   0   0
Wink                     77  39  81  37 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 10 AM CST /9 AM MST/ to 8 PM CST /7 PM
     MST/ Monday for Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

NM...High Wind Warning from 9 AM to 7 PM MST Monday for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...10
LONG TERM....93
AVIATION...16
Hazardous weather outlook, Feb 5, 1:32 PM CST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
132 PM CST Sun Feb 5 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-061945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
132 PM CST Sun Feb 5 2023 /1232 PM MST Sun Feb 5 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains for Monday afternoon.

A wintry mix may be possible for portions of Southeast New Mexico
and the higher terrain from the Guadalupe Mountains south to the
Davis Mountains Tuesday night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
February 6, 12:38 AM CST to 1:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083294.